Virginia, 2009

Hail in Virginia, July 23, 2009

July 23, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of King and Queen county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of King and Queen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 3:08 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 3:08 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT THU JUL 23 2009

.SYNOPSIS...
LOW PRESSURE MOVES NORTH ALONG THE MID-ATLANTIC COAST THROUGH THIS
EVENING....BEFORE ACCELERATING AWAY FROM THE AREA OVERNIGHT.
MEANWHILE...A WEAK TROUGH LOOKS TO DEVELOP WEST OF THE CHESAPEAKE
BAY LATE TONIGHT...REMAINING IN PLACE THROUGH FRIDAY. WEAK HIGH
PRESSURE WILL BUILD IN FROM THE SOUTH FOR THE WEEKEND...BEFORE
ANOTHER COLD FRONT APPROACHES THE REGION LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST WX ANALYSIS SHOWING ONE AREA SFC LOW PRESSURE NOW CENTERED
ABOUT 100 MILES OFF THE DELMARVA COAST...AND TRACKING FARTHER
OFFSHORE OVERNIGHT. TO OUR WEST A COLD FRONT IS CURRENTLY
POSITIONED ALONG THE SPINE OF THE APPALACHIANS AND MOVING ONLY
VERY SLOWLY TO THE EAST. FOR THIS EVENING AND OVERNIGHT...EXPECT
SCTD SHWR/TSTM COVERAGE THROUGH AT LEAST THE EARLY EVENING HRS...WITH
A DECREASE IN COVERAGE EXPECTED SHORTLY AFTER SUNSET. WV SATL DOES
INDICATE THAT THERE IS ANOTHER WEAK SHORTWAVE OVER THE FAR
SOUTHERN APPALACHIANS THAT WILL RIDE ENE OVERNIGHT SO WILL KEEP A
20% POP GOING ALL NIGHT FOR ANOTHER ROUND OF ISO SHWRS. CONCERNING
THREAT FOR SEVERE WX...DEEP LAYER SHEAR (0-6KM) IS RATHER MINIMAL
AND CAPES HAVE BEEN HELD IN CHECK BY PTLY/MCDY SKIES SO OVERALL
THE THREAT FOR SEVERE WX IS FAIRLY LOW. AS IS TYPICALLY THE CASE
THOUGH...A FEW ISO STRONGER STORMS ARE LIKELY TO OCCUR (AS THEY
HAVE BEEN UPSTREAM OVER THE NC PIEDMNT THIS AFTN). AFTER
SUNSET...ANY SVR THREAT SHOULD SUBSIDE. LOWS TONIGHT WILL RANGE
FROM THE LWR 70S SE TO THE MID 60S OVER THE WEST (WHERE DEW PTS
LOWER A BIT TWDS MORNING). DEPENDING UPON AMT OF CLEARING AND
MIXING OVERNIGHT...FOG CERTAINLY A POSSIBILITY (BEST CHC LOOKS TO
BE OVER THE PIEDMNT AND MD ERN SHORE). HAVE LEFT IT FOR NOW AND
WILL RE-ASSESS TRENDS LATER THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ON FRI...HAVE RETAINED A LOW CHC FOR SHRA ERLY IN THE MRNG ALONG
THE ERN 1/3 OF THE CWA AS SOME LOW LVL MSTR CONV IS INDICATED BY
ALL THE MODELS...WITH SOMEWHAT DRIER AIR PUSHING IN FROM THE WEST
BY MID MRNG. GENERALLY FRI LOOKS TO BE A DRIER DAY THAN TODAY...AS
MODEST WESTERLY FLOW (10-15 KT IN BNDRY LAYER) TAKES OVER. NAM/GFS
DIFFER IN THEIR FCST OF 500MB HGTS AND THE SUBSEQUENT TRACK OF THE
UPR LOW. IF THE NAM WERE TO VERIFY...THERE COULD BE A DECENT SVR
THREAT ACRS THE NRN NECK AND ERN SHORE WITH PRETTY STEEP LAPSE
RATES AND DEEP LYR SHEAR > 40 KTS. THE GFS IS FARTHER NORTH AND
WOULD SUGGEST TOO MUCH DRY AIR TAKES OVER AND ONLY VERY ISO TSTM
ACTIVITY WILL BE ABLE TO DEVELOP. FOLLOWING A BLEND AT THIS TIME
KEEPING POPS IN CHC (30-40%) RANGE OVER ERN SHORE/NRN NECK AND
ONLY ISO (20%) ELSEWHERE. WITH A BIT MORE IN THE WAY OF SUNSHINE
THAN TODAY...AND SOME WESTERLY FLOW SHOULD SEE HIGH TEMPS A FEW
DEGREES WARMER...AROUND 90 INLAND VA/NC AND MID/UPR 80S ALONG THE
COAST.

SAT...GFS/NAM/ECMWF PROG WEAK UPR RIDGING ACRS THE MID ATLC/SE
STATES. THERE IS SOME INCREASE IN MSTR FROM THE S IN THE LWR LVLS
SO BUT WITH A LACK OF A TRIGGER WILL KEEP POPS LOWER (ONLY 20%
OVER THE LATE AFTN/ERLY EVENING). UNDERCUT MAV GDNC BY A FEW
DEGREES AS IT HAS BEEN TOO HOT ALL SUMMER..BUT DO ANTICIPATE A
WARM DAY WITH HIGHS INTO THE LWR 90S OVER MUCH OF INTERIOR VA/NC
AND UPR 80S TO AROUND 90 ALONG THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG TERM PERIOD CHARACTERIZED BY INCREASING INFLUENCE OF
STRENGTHENING BERMUDA HIGH TO THE SE. A BLEND OF HPC GUIDANCE AND
THE 00Z/ECMWF WAS THE BASE FOR THIS PACKAGE.

BETTER RAIN CHCS RETURN BY LATER SUNDAY..AS S/W OVER THE OH VLY
ROTATES AROUND BASE OF UPR LOW OVER SERN ONTARIO. ITLL APPROACH THE
REGION SUNDAY...PUSHING A FRONT TOWARDS THE REGION THROUGH THE DAY
SUNDAY. POPS HV BEEN ADJUSTED A BIT TO BE CONCENTRATED IN THE LTR
AFTN/EVENING SUNDAY...AND MAY HAVE TO PUSH A BIT FARTHER IF NEW
INCOMING 12Z/ECMWF VERIFIES. FRONT WL LKLY WASH OUT OVER OUR AREA BY
MONDAY...GIVEN STRENGTHENING BERMUDA HIGH TO THE SE. MODELS IN
GENERALLY GOOD AGREEMENT IN PERSISTING THIS FEATURE THROUGH THE
FORECAST PERIOD. THE RESULT WL BRING DEEP LYR SW FLOW ALOFT AND
ALLOW FOR MORE TYPICAL SUMMER WX THAN WHAT HAS OCCURRED THUS FAR
OVER THE REGION. TO THE WEST...A WEAK AMPLITUDE LONG WAVE TROUGH
WILL BE CENTERED OVER THE NORTHERN PLAINS AND UPPER MIDWEST....WITH
A SERIES OF SHORTWAVES SKIRTING OUR AREA FROM THE W AND SW FOR ERY
TO MID WEEK. ANOTHER FRONT LOOKS TO APPROACH THE REGION FOR THE
MID TO LATE WEEK PERIOD...AND ALSO APPEARS TO WASH OUT AS IT RUNS
INTO THE STRONG SE RIDGE.

EXPECT POPS TO RUN SLIGHTLY ABOVE CLIMO AT AROUND 40 PERCENT DURING
THE AFTN/EVENING AND 20 TO 30 PERCENT OVERNIGHTS/ERY MORNING. BEST
CHANCE FOR MAINLY DIURNALLY DRIVEN TSTMS APPEAR TO BE MON AND THU IN
PROXIMITY TO THE FRONTAL SYSTEMS.

AS FOR TEMPS...HIGHS MAINLY UPR 80S TO LWR 90S...ALTHOUGH SLIGHTLY
COOLER MON/TUE (M/U 80S) WITH THE MORE CONCENTRATED CLOUD COVER DUE
TO FRONT STALLED ACRS SE. LOW TEMPS IN THE 60S TO LWR 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE OFF THE VA COAST WILL CONT TO MOVE N/NE. MAIN AREA OF
PCPN HAS MOVED AWAY FROM THE TAF SITES BUT SCT SHRA/FEW TS HAVE
DEVELOPED OVER CTRL VA. THESE WILL CONTINUE TIL 00Z AND INCL CB
AT ALL BUT ECG. TEMPO GROUP MENTIONED AT RIC 18-21Z FOR SHRA THAT
ARE DEVELOPING IN CLOSE PROXIMITY AS OF 18Z.

CEILINGS VARIED ABV AND BLW THE 3K THRESHOLD AT MOST LOCATIONS
THIS MORNING AND THIS WILL LIKELY CONTINUE THIS AFTN. IFR
CONDITIONS EXPECTED AT SBY OVERNIGHT BUT 4 TO 5 MI VSBY IN THE FCST
ELSEWHERE FOR THE EARLY MRNG.

FRI WILL BE SIMILAR TO TODAY EXCEPT FOR LWR CHC FOR SHRA/TS. NO MENTION
OF PCPN MADE AT THIS TIME.

MAINLY VFR EXPCTD INTO EARLY NEXT WEEK. CHC FOR MAINLY AFTN SHRA/TS
MON AND TUE. PATCHY IFR POSSIBLE IN EARLY MORNING FOG MAINLY AT SBY.

&&

.MARINE...
WNDS HV BECOME MORE N-NE OVER NORTHERN ZONES TODAY AS SFC LOW
PRESSURE OFF THE MID-ATL COAST CONTINUES TO RIDE NORTH ALONG THE
EASTERN SEABOARD. WINDS SHOULD BECOME LIGHT THIS EVENING OVER
NORTHERN ZONES AS LOW ACCELERATES TOWARDS NEW ENGLAND. MEANWHILE SE
WINDS ALONG SOUTHERN WATERS BECOME MORE SSW AS A WEAK SFC TROUGH IS
PROGGED TO DEVELOP TO THE WEST OF THE WATERS OVER THE PIEDMONT
OVERNIGHT.

WAVEWATCH CONTINUES TO BRING SEAS TO MARGINAL SCA CRIT (4 TO 5 FT)
FOR WAVEHGT (MAINLY IN SE SWELL)...SO WL KEEP SCA HEADLINES IN PLACE
FOR NOW OVER THE CSTL WTRS (MAINLY FOR SEAS) THROUGH FRIDAY AFTN.
WNDS LOOK TO REMAIN BELOW CRITERIA THROUGHOUT THE PERIOD...AND STILL
EXPECT CONDITIONS TO IMPROVE BY FRI NIGHT...ALLOWING FOR GOOD
BOATING CONDITIONS INTO THE WEEKEND. S-SE WINDS EXPECTED
SAT-SUN...BEFORE ANOTHER FRONT APPROACHES THE REGION TO THE WEST FOR
LATER SUNDAY. FRONT WILL LIKELY WEAKEN THEN STALL IN THE VCNTY OF
THE COAST ERY MON. EXPECT THE DAILY CYCLE OF SOMEWHAT HIGHER LATE
AFTN/EVENG WINDS TO CONTINUE...BUT GNLY REMAINING ARND 15 KT OR LESS
ALL ZONES.

&&

.EQUIPMENT...
KAKQ RADAR STILL DOWN AND AWAITING PARTS. TECHS HOPE TO HAVE KAKQ
ON LINE BY THIS EVENING. SEE FTMAKQ FOR MORE INFO.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ654-656.
     SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LSA/MAM
AVIATION...LSA
MARINE...MAM
EQUIPMENT...NWS AKQ
Hazardous weather outlook, Jul 23, 4:24 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT THU JUL 23 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-240900-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-NCZ017-102-VAZ095-098>100-240900-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
524 PM EDT THU JUL 23 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-240900-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-240900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ658-240900-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-240900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH WIND GUSTS UP TO 30 KT POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 23, 5:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT THU JUL 23 2009

VAZ079-080-087-088-232315-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
622 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORMS CONTINUE MOVING ACROSS SOUTHSIDE VIRGINIA...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN BRUNSWICK COUNTY...OR ABOUT 7
MILES SOUTH OF MCKENNEY...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHERRY HILL AT 650 PM EDT...WHARFS STORE
AT 700 PM EDT.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

BROWN
Special weather statement, Jul 23, 5:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT THU JUL 23 2009

VAZ077-232345-
NORTHUMBERLAND VA-
642 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORMS OVER NORTHUMBERLAND COUNTY...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF CALLAO TO CALLAO...
MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  LOTTSBURG AROUND 650 PM EDT...
  LEWISETTA AROUND 655 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

FOSTER
Special weather statement, Jul 23, 5:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT THU JUL 23 2009

VAZ077-078-232315-
LANCASTER VA-NORTHUMBERLAND VA-
648 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN LANCASTER AND
NORTHUMBERLAND COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTHEAST OF KILMARNOCK TO
KILMARNOCK...OR FROM FAIR PORT TO IRVINGTON...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
   FOXWELLS AROUND 700 PM EDT...

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE STORMS AS WELL.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

BROWN
Special weather statement, Jul 23, 6:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT THU JUL 23 2009

NCZ014>016-VAZ096-097-240030-
CAMDEN NC-CHESAPEAKE VA-GATES NC-PASQUOTANK NC-SUFFOLK VA-
720 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING TOWARDS SOUTHERN TIDEWATER REGION...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN PASQUOTANK COUNTY...OR ABOUT 7
MILES NORTHEAST OF SUNBURY...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT AT 815 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Jul 23, 6:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
730 PM EDT THU JUL 23 2009

VAZ072-073-083>086-090-240030-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MATHEWS
VA-MIDDLESEX VA-NEW KENT VA-
730 PM EDT THU JUL 23 2009

...SCATTERED STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF DEVELOPING THUNDERSTORMS FROM NEW KENT TO GLOUCESTER
COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR
  GLOUCESTER COURTHOUSE AROUND 740 PM EDT...
  WEST POINT AROUND 750 PM EDT...
  MATHEWS AROUND 825 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 23, 6:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
733 PM EDT THU JUL 23 2009

VAZ065-240015-
MECKLENBURG VA-
733 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING INTO MECKLENBURG COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF CHASE CITY...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JOHN H KERR DAM...AND...
BASKERVILLE AT 750 PM EDT...PALMER SPRINGS AT 755 PM EDT...BEECHWOOD
AT 800 PM EDT...BRACEY AT 810 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King and Queen

When
July 23, 7:00 PM EST
Where
King and Queen County, 0.55 mi W of Shacklefords
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -76.760

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191112.